Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the equivalence of stochastic completeness and Liouville and Khas'minskii conditions in linear and nonlinear settings


Authors: Luciano Mari and Daniele Valtorta
Journal: Trans. Amer. Math. Soc. 365 (2013), 4699-4727
MSC (2010): Primary 31C12; Secondary 35B53, 58J65, 58J05
DOI: https://doi.org/10.1090/S0002-9947-2013-05765-0
Published electronically: February 28, 2013
MathSciNet review: 3066769
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Set in the Riemannian enviroment, the aim of this paper is to present and discuss some equivalent characterizations of the Liouville property relative to special operators, which in some sense are modeled after the $ p$-Laplacian with potential. In particular, we discuss the equivalence between the Liouville property and the Khas'minskii condition, i.e. the existence of an exhaustion function which is also a supersolution for the operator outside a compact set. This generalizes a previous result obtained by one of the authors.


References [Enhancements On Off] (What's this?)

  • 1. Paolo Antonini, Dimitri Mugnai, and Patrizia Pucci, Quasilinear elliptic inequalities on complete Riemannian manifolds, J. Math. Pures Appl. (9) 87 (2007), no. 6, 582-600. MR 2335088 (2008k:58046)
  • 2. Anders Björn and Jana Björn, Boundary regularity for $ p$-harmonic functions and solutions of the obstacle problem on metric spaces, J. Math. Soc. Japan 58 (2006), no. 4, 1211-1232. MR 2276190 (2008c:35059)
  • 3. Felix E. Browder, Existence theorems for nonlinear partial differential equations, Global
    Analysis (Proc. Sympos. Pure Math., Vol. XVI, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 1-60. MR 0269962 (42:4855)
  • 4. Roberta Filippucci, Patrizia Pucci, and Marco Rigoli, Non-existence of entire solutions of degenerate elliptic inequalities with weights, Arch. Ration. Mech. Anal. 188 (2008), no. 1, 155-179. MR 2379656 (2009a:35273)
  • 5. -, On weak solutions of nonlinear weighted $ p$-Laplacian elliptic inequalities, Nonlinear Anal. 70 (2009), no. 8, 3008-3019. MR 2509387 (2010f:35094)
  • 6. Ronald Gariepy and William P. Ziemer, A regularity condition at the boundary for solutions of quasilinear elliptic equations, Arch. Rational Mech. Anal. 67 (1977), no. 1, 25-39. MR 0492836 (58:11898)
  • 7. David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, Classics in Mathematics, Springer-Verlag, Berlin, 2001, Reprint of the 1998 edition. MR 1814364 (2001k:35004)
  • 8. Alexander Grigor'yan, Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds, Bull. Amer. Math. Soc. (N.S.) 36 (1999), no. 2, 135-249. MR 1659871 (99k:58195)
  • 9. Juha Heinonen, Tero Kilpeläinen, and Olli Martio, Nonlinear potential theory of degenerate elliptic equations, Dover Publications Inc., Mineola, NY, 2006. Unabridged republication of the 1993 original. MR 2305115 (2008g:31019)
  • 10. J. B. Keller, On solutions of $ \Delta u=f(u)$, Comm. Pure Appl. Math. 10 (1957), 503-510. MR 0091407 (19:964c)
  • 11. R. Z. Khas'minskiĭ, Ergodic properties of recurrent diffusion processes and stabilization of the solution of the Cauchy problem for parabolic equations, Teor. Verojatnost. i Primenen. 5 (1960), 196-214. MR 0133871 (24:A3695)
  • 12. Tero Kilpeläinen, Singular solutions to $ p$-Laplacian type equations, Ark. Mat. 37 (1999), no. 2, 275-289. MR 1714768 (2000k:31010)
  • 13. David Kinderlehrer and Guido Stampacchia, An introduction to variational inequalities and their applications, Pure and Applied Mathematics, vol. 88, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1980. MR 567696 (81g:49013)
  • 14. Takeshi Kura, The weak supersolution-subsolution method for second order quasilinear elliptic equations, Hiroshima Math. J. 19 (1989), no. 1, 1-36. MR 1009660 (90g:35057)
  • 15. Zenjiro Kuramochi, Mass distributions on the ideal boundaries of abstract Riemann surfaces. I, Osaka Math. J. 8 (1956), 119-137. MR 0079638 (18:120f)
  • 16. Olga A. Ladyzhenskaya and Nina N. Ural'tseva, Linear and quasilinear elliptic equations. Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York, 1968. MR 0244627 (39:5941)
  • 17. Marco Magliaro, Luciano Mari, Paolo Mastrolia, and Marco Rigoli, Keller-Osserman type conditions for differential inequalities with gradient terms on the Heisenberg group, J. Diff. Eq. 250 (2011), no. 6, 2643-2670. MR 2771261
  • 18. Jan Malý and William P. Ziemer, Fine regularity of solutions of elliptic partial differential equations, Mathematical Surveys and Monographs, vol. 51, American Mathematical Society, Providence, RI, 1997. MR 1461542 (98h:35080)
  • 19. Luciano Mari, Marco Rigoli, and Alberto G. Setti, Keller-Osserman conditions for diffusion-type operators on Riemannian manifolds, J. Funct. Anal. 258 (2010), no. 2, 665-712. MR 2557951 (2011c:58041)
  • 20. Mitsuru Nakai, On Evans potential, Proc. Japan Acad. 38 (1962), 624-629. MR 0150296 (27:297)
  • 21. Robert Osserman, On the inequality $ \Delta u\geq f(u)$, Pacific J. Math. 7 (1957), 1641-1647. MR 0098239 (20:4701)
  • 22. S. Pigola, M. Rigoli, and A. G. Setti, Maximum principles at infinity on Riemannian manifolds: An overview, Mat. Contemp. 31 (2006), 81-128, Workshop on Differential Geometry (Portuguese). MR 2385438 (2009i:35036)
  • 23. Stefano Pigola, Marco Rigoli, and Alberto G. Setti, A remark on the maximum principle and stochastic completeness, Proc. Amer. Math. Soc. 131 (2003), no. 4, 1283-1288 (electronic). MR 1948121 (2003k:58063)
  • 24. -, Maximum principles on Riemannian manifolds and applications, Mem. Amer. Math. Soc. 174 (2005), no. 822, x+99. MR 2116555 (2006b:53048)
  • 25. -, Some non-linear function theoretic properties of Riemannian manifolds, Rev. Mat. Iberoam. 22 (2006), no. 3, 801-831. MR 2320402 (2008h:31010)
  • 26. -, Aspects of potential theory on manifolds, linear and non-linear, Milan J. Math. 76 (2008), 229-256. MR 2465992 (2009j:31010)
  • 27. Patrizia Pucci, Marco Rigoli, and James Serrin, Qualitative properties for solutions of singular elliptic inequalities on complete manifolds, J. Differential Equations 234 (2007), no. 2, 507-543. MR 2300666 (2008b:35307)
  • 28. Patrizia Pucci and James Serrin, The maximum principle, Progress in Nonlinear Differential Equations and their Applications, 73, Birkhäuser Verlag, Basel, 2007. MR 2356201 (2008m:35001)
  • 29. Patrizia Pucci, James Serrin, and Henghui Zou, A strong maximum principle and a compact support principle for singular elliptic inequalities, J. Math. Pures Appl. (9) 78 (1999), no. 8, 769-789. MR 1715341 (2001j:35095)
  • 30. L. Sario and M. Nakai, Classification theory of Riemann surfaces, Die Grundlehren der mathematischen Wissenschaften, Band 164, Springer-Verlag, New York, 1970. MR 0264064 (41:8660)
  • 31. Chiung-Jue Sung, Luen-Fai Tam, and Jiaping Wang, Spaces of harmonic functions, J. London Math. Soc. (2) 61 (2000), no. 3, 789-806. MR 1766105 (2001i:31013)
  • 32. Peter Tolksdorf, Regularity for a more general class of quasilinear elliptic equations, J. Differential Equations 51 (1984), no. 1, 126-150. MR 727034 (85g:35047)
  • 33. Daniele Valtorta, Reverse Khas'minskii condition, Math. Z., 270 (2012), no. 1-2, 165-177. MR 2875827.
  • 34. Daniele Valtorta and Giona Veronelli, Stokes' theorem, volume growth and parabolicity, to appear on Tohoku Math. J. 63 (2011), no. 3, 397-412. MR 2851103

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 31C12, 35B53, 58J65, 58J05

Retrieve articles in all journals with MSC (2010): 31C12, 35B53, 58J65, 58J05


Additional Information

Luciano Mari
Affiliation: Dipartimento di Matematica, Università degli studi di Milano, via Saldini 50, 20133 Milano, Italy
Email: luciano.mari@unimi.it, lucio.mari@libero.it

Daniele Valtorta
Affiliation: Dipartimento di Matematica, Università degli studi di Milano, via Saldini 50, 20133 Milano, Italy
Email: danielevaltorta@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2013-05765-0
Keywords: Khas’minskii condition, stochastic completeness, parabolicity
Received by editor(s): July 21, 2011
Published electronically: February 28, 2013
Dedicated: Sui quisque laplaciani faber
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society